Heavy Snow, Southwest Mountains/Lower Gila Region
- When
- February 1, 1:00 PM MST to 10:00 PM MST
- Where
- Southwest Mountains/Lower Gila Region forecast zone
- Reported by
- Trained Spotter
A strong Pacific trough moved across New Mexico, dumping heavy snow mainly in favored upslope areas. Six inches of snow fell in Mimbres (about 6000 feet ASL), with much heavier amounts above the western slopes of the southern Sacramento Mountains (westerly flow).
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A strong Pacific trough moved across New Mexico, dumping heavy snow mainly in favored upslope areas. Six inches of snow fell in Mimbres (about 6000 feet ASL), with much heavier amounts above the western slopes of the southern Sacramento Mountains (westerly flow). Up to 12 inches fell in Mescalero, and numerous roads were closed in the Cloudcroft area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 1, 3:52 AM MST, 9 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 352 AM MST THU FEB 1 2007 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NEW MEXICO AND WESTERN TEXAS TODAY AND THIS EVENING CAUSING RAIN AND MOUNTAIN SNOW SHOWERS OVER PORTIONS OF THE REGION. THIS DISTURBANCE WILL ALSO BRING WINDY CONDITIONS TODAY. HIGH PRESSURE WILL BRING DRY AND WARMER WEATHER THIS WEEKEND THROUGH MOST OF NEXT WEEK. && .DISCUSSION... YESTERDAYS CUT OFF LOW HAS PHASED WITH TROUGH IN NORTHERLY BRANCH TROUGH AXIS EXTENDING THROUGH CENTRAL ARIZONA EARLY THIS MORNING. SATELLITE IMAGES SUGGEST A SEPARATE VORT CENTER MAY STILL PERSIST JUST SOUTH OF THE ARIZONA BORDER WITH ASSOCIATED ENHANCED PVA PRODUCING LIGHT PRECIP OVER HUDSPETH COUNTY. OTHERWISE DEVELOPING WESTERLY/NORTHWESTERLY FLOW ACROSS THE SOUTHWEST IS RESTRICTING OR EVEN INHIBITING MOISTURE INFLOW AND THUS PRECIP IS VERY SPARSE AT THIS TIME OVER ARIZONA AND THE EPZ CWA. TROUGH WILL SWING ACROSS THE CWA TODAY AND EARLY THIS EVENING WITH INCREASING DYNAMIC FORCING AND RESULTING COOLING ALOFT SUPPORTING AREAS OF PRECIP. HOWEVER GIVEN THE LIMITED MOISTURE EXPECT COVERAGE WILL BE MOSTLY WIDELY SCATTERED AT BEST LOWLANDS WITH SCATTERED ACTIVITY OVER HIGHER MOUNTAINS. WILL KEEP SNOW ADVISORY IN PLACE IN CASE A SUDDEN SNOW BURST DEVELOPS THIS MORNING ALTHOUGH THIS LOOKS SOMEWHAT UNLIKELY. PERHAPS OF MORE IMPORTANCE WILL BE THE WIND. APPROACH OF UPPER TROUGH WILL INDUCE SURFACE LEE CYCLONE OVER EASTERN NEW MEXICO WITH LOW AND MID LEVEL GRADIENTS INCREASING. HAVE THEREFORE DECIDED TO ISSUE WIND ADVISORY AT LAST MOMENT GIVEN THAT MIXING HEIGHT WIND NEAR 700 MB WILL BE AT 40 KT. TROUGH WILL BE EAST OF THE CWA BY LATE THIS EVENING WITH SUBSIDING NORTHWEST FLOW BEHIND IT BRINGING DRY WEATHER FRIDAY THROUGH WEEKEND. TEMPERATURES SHOULD WARM AS RIDGE EXPANDS INTO EARLY NEXT WEEK. && .AVIATION... SCATTERED AREAS OF MVFR AND ISOLATED AREAS OF IFR CEILINGS AND VISIBILITIES IN RAIN AND MOUNTAIN SNOW SHOWERS THROUGH THIS EVENING. VFR CONDITIONS SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 53 36 52 30 56 / 20 10 0 0 0 SIERRA BLANCA TX 49 32 48 29 53 / 20 10 0 0 0 LAS CRUCES 51 33 50 26 55 / 20 10 0 0 0 ALAMOGORDO 49 28 47 26 52 / 20 10 0 0 0 CLOUDCROFT 30 17 29 15 37 / 30 20 10 0 0 TRUTH OR CONSEQUENCES 48 31 47 25 54 / 20 10 0 0 0 SILVER CITY 42 23 43 22 48 / 20 10 0 0 0 DEMING 49 29 51 26 56 / 20 10 0 0 0 LORDSBURG 51 30 51 26 56 / 20 10 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...SNOW ADVISORY UNTIL NOON MST TODAY FOR NMZ022-025. WIND ADVISORY THIS AFTERNOON AND EARLY EVENING ALL NM AND TX ZONES. TX...NONE. && 05/ROGASH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 530 AM MST THU FEB 01 2007 NMZ022>025-030>032-TXZ055-056-012300- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 530 AM MST THU FEB 01 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT WINDY THIS AFTERNOON AND EARLY THIS EVENING WITH WEST WINDS SUSTAINED AROUND 30 MPH WITH A FEW GUSTS NEAR 45 MPH. VERY ISOLATED AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES TO UNDER A MILE. ALSO WIDELY SCATTERED LOWLAND RAIN SHOWERS AND SCATTERED MOUNTAIN SNOW SHOWERS THROUGH EARLY TONIGHT. SNOW AMOUNTS UP TO 3 INCHES ARE POSSIBLE ABOVE 6000 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AS CONDITIONS WILL BE GENERALLY DRY. WIND GUSTS TO 30 MPH POSSIBLE FRIDAY WITH LIGHTER WINDS THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ROGASH
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16439, 16441.